Winter Storm, Harrison
- When
- March 4, 12:00 PM CST to 7:00 PM CST
- Where
- Harrison forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.355, -93.992 (the zone’s center; the record gives no point)
A late winter storm moved through extreme northern Missouri on March 4th. Areas from Milan to Livonia received from 5 to 6 inches of snow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A late winter storm moved through extreme northern Missouri on March 4th. Areas from Milan to Livonia received from 5 to 6 inches of snow. A quarter of an inch of ice accumulation was reported around Bethany.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 4, 4:38 AM CST, 7 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 438 AM CST TUE MAR 4 2003 438 AM... BIT THE BULLET AND OPTED TO ISSUE WINTER WEATHER ADVISORIES FOR ENTIRE FORECAST AREA WITH SEVERAL DIFFERENT BEGINNING/ENDING TIMES. SHORTWAVE COMING OUT OF THE DESERT SOUTHWEST APPEARS ON SATELLITE IMAGERY TO HAVE SIGNIFICANT DEPTH TO MOISTURE FIELD. THIS SYSTEM IS EJECTING EAST-NORTHEAST WITH THE MODELS IN DECENT AGREEMENT ON TIMING OF FEATURE. COLD CANADIAN HIGH PRESSURE BUILDING SOUTHWARD FROM THE NORTHERN PLAINS IS GRADUALLY PUSHING MUCH COLDER AND DRIER AIR SOUTH. IMPRESSIVE LOW LEVEL FRONTOGENETICAL FORCING FORECAST BY ETA/META MODELS OVER NORTHERN MO LATER TODAY. OAX/UEX RADARS SHOW PRECIPITATION REMAINS WELL TO THE NORTH...AND IS TIED TO STRONG UPGLIDE SEEN ON 280K ISENTROPIC SURFACE. EXPECT TO SEE BOUNDARY LAYER TO SATURATE QUICKLY LATER THIS MORNING AS 700MB UPWARD VERTICAL MOTION FIELD MOVES THROUGH. MESOETA PROGGED SOUNDINGS POINT TO POTENTIAL FOR WIDESPREAD FREEZING DRIZZLE OR LIGHT FREEZING RAIN FOR BETTER PART OF THE DAY...EXCEPT FOR NEAR THE MO/IA BORDER. HAVE BLENDED THESE COUNTIES IN WITH NORTHERN OFFICES. PRIMARY QUESTION IS HOW MUCH SNOW AND HOW FAR SOUTH DO I GO. SPECIFIC HUMIDITIES ON THE 280K SURFACE RUNNING 4-5 G/KG. HOWEVER...DURATION OF SNOW PORTION OF EVENT WILL BE LESS THAN 12 HOURS. SO WILL MODIFY GARCIA METHOD FOR SNOW TOTALS. DIDNT MESS MUCH WITH GRIDDED DATABASE PAST WEDNESDAY. RESIDUAL LOW LEVEL CLOUD COVER EXPECTED TO HANG AROUND ON WEDNESDAY. MJ MADE SOME LAST MINUTE ADJUSTMENTS TO TEMPERATURES FOR TOMORROW AND WEDNESDAY...OPENING UP A RANGE WHERE A MIXED BAG OF PRECIPITATION IS EXPECTED. RE-ALIGNED THE WATCH INFO AT THE BOTTOM...TO REMOVE DEKALB COUNTY. DEKALB COUNTY WAS NEVER INCLUDED IN THE WATCH. SF 310 PM MON... MAIN FOCUS FOR THIS FORECAST IS ON OUR CHANCE FOR WEATHER TUESDAY THROUGH WEDNESDAY MORNING. SHORT TERM MODELS ALL TRENDING FOR MORE SIGNIFICANT PRECIPITATION EVENT FOR THE FORECAST AREA TOMORROW INTO WEDNESDAY. TONIGHT SHOULD BE RATHER QUIET...THOUGH STRONG SOUTHWESTERLY FETCH WILL ADVECT A SIGNIFICANT AMOUNT OF MOISTURE INTO THE AREA BY SUNRISE TUESDAY. SOUTHERLY FLOW TONIGHT WILL KEEP TEMPERATURES FROM COOLING OFF TOO MUCH TONIGHT...AND BUMPED MINS UP A BIT ACROSS THE BOARD. ATMOSPHERE BEGINS MOISTENING UP TOMORROW MORNING...AND EXPECT ONSET OF PRECIP TO BE IN THE DRIZZLE/FREEZING DRIZZLE FORM. WILL KEEP FREEZING PRECIP CONFINED TO NORTHWEST PART OF FORECAST AREA TOMORROW MORNING...BUT WILL GRADUALLY MOVE TRANSITION ZONE AS FAR SOUTH AS I-70 BY 00Z WEDNESDAY. SHORT TERM MODELS DEPICTING STRONG ISENTROPIC UPGLIDE/WAA SO EXACT TIMING OF TRANSITION WILL BE TRICKY. FORECAST SPECIFIC HUMIDITY VALUES OF 3-4 G/KG SIGNAL POTENTIAL FOR SIGNIFICANT QPF...WITH BEST MID-TROPOSPHERIC FRONTOGENESIS OCCURING ALONG THE IOWA-MISSOURI BORDER. AFTER COLLABORATING WITH OAX...DMX...LSX AND TOP...DECIDED TO POST WSW FOR EXTREME NORTHERN COUNTIES FROM TUESDAY AFTERNOON INTO WEDNESDAY. POTENTIAL FOR SIGNIFICANT SNOWFALL POSSIBLE ALONG AND NORTH OF HIGHWAY 36. ALSO CONCERNED ABOUT ICING POTENTIAL...DUE TO PROLONGED NATURE OF ISENTROPIC LIFT. DUE TO THE WISHY-WASHY HANDLING OF THIS SITUATION BY THE SHORT TERM MODELS OVER THE LAST COUPLE DAYS...AND DUE TO THE FACT MODEL PRECIP WATER AT OR BELOW 0.5 INCH...SO WILL HOLD OFF HEADLINING ICE ACCUMULATIONS FOR NOW AND WILL LET EVENING/MID SHIFT LOOK AT ANOTHER MODEL RUN. TEMPERATURES WILL STRUGGLE TOMORROW DUE TO EVAPORATIONAL COOLING...SO MAY TONE DOWN MAXES. WILL TREND TOWARD COOLER GUIDANCE NUMBERS WEDNESDAY. 225 PM... IN THE EXTENDED...ZONAL FLOW PROGGED TO DEVELOP ACROSS REGION FOR THURSDAY THROUGH SATURDAY...ALLOWING TEMPS TO CLIMB ABOVE NORMAL. SOUTHERN STREAM WAVE FORECAST TO MOVE ACROSS SOUTHERN PLAINS SATURDAY...BUT IT APPEARS BEST LIFT TO REMAIN SOUTH OF FORECAST AREA. OTHERWISE NORTHERN STREAM SHORTWAVE LOOKS TO PUSH COLD FRONT THROUGH AREA SATURDAY NIGHT...ALLOWING TEMPS TO FALL BACK TO NEAR NORMAL VALUES. SEAMAN .EAX... KS...WINTER WEATHER ADVISORY TODAY/THIS EVENING KSZ025-102. WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT KSZ 103>105. WINTER WEATHER ADVISORY TONIGHT KSZ057-060. MO...WINTER WEATHER ADVISORY THROUGH THIS EVENING MOZ001>006- 011>015-020>023. WINTER WEATHER ADVISORY LATE TUESDAY MORNING THROUGH TONIGHT MOZ007-008-016-017-025-025. WINTER WEATHER ADVISORY THIS AFTERNOON/TONIGHT MOZ028>033-037>039. WINTER WEATHER ADVISORY TONIGHT MOZ043>046-053-054.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-041800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 AM CST TUE MAR 4 2003 ...SIGNIFICANT SNOW ACCUMULATIONS POSSIBLE FOR PARTS OF NORTHERN AND CENTRAL MISSOURI TODAY AND TONIGHT...AS WELL AS MINOR ICE ACCUMULATIONS FOR THE ENTIRE FORECAST AREA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT ACCUMULATING SNOW AND ICE. AREAS THREATENED INCLUDE THE ENTIRE FORECAST AREA. WINTER WEATHER ADVISORIES ARE IN EFFECT FOR PARTS OF NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS FOR TODAY AND THIS EVENING...AND FOR THIS AFTERNOON AND TONIGHT FOR NORTH CENTRAL... PARTS OF NORTHEAST AND WEST CENTRAL MISSOURI AND ADJACENT EAST CENTRAL KANSAS. A COLD FRONT WILL PUSH SOUTH THROUGH THE NORTHERN HALF OF MISSOURI TODAY...ALLOWING MUCH COLDER AIR TO SPREAD ACROSS THE REGION. AREAS OF FREEZING DRIZZLE AND LIGHT FREEZING RAIN ARE LIKELY TO DEVELOP OR SPREAD INTO FAR NORTHWEST MISSOURI BY MID MORNING TODAY. THE FREEZING DRIZZLE AND LIGHT FREEZING RAIN WILL CONTINUE TO SPREAD ACROSS THE REST OF NORTHERN AND CENTRAL MISSOURI AS THE DAY WEARS ON. A GLAZING OF ICE ON EXPOSED SURFACES...SUCH AS TREES...CAR WINDOWS AND STREET SIGNS...WILL BE POSSIBLE FOR AREAS NORTH OF A LINE FROM ATCHISON KANSAS TO MACON BY THIS AFTERNOON. SOME ICY PATCHES MAY DEVELOP ON ROADWAYS...BRIDGES AND SIDEWALKS. AS THE COLD AIR DEEPENS THE FREEZING PRECIPITATION WILL CHANGE OVER TO SNOW BY LATE MORNING IN NORTHWEST MISSOURI AND BY MID AFTERNOON OVER NORTHEAST MISSOURI. THREE TO SIX INCHES OF SNOW IS POSSIBLE NORTH OF A GALLATIN TO MACON LINE...WHILE ONE TO FOUR INCHES IS POSSIBLE NORTH OF AN OLATHE TO BOONVILLE LINE. LITTLE SNOW ACCUMULATION IS EXPECTED OVER THE REMAINDER OF THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS TO THE NEAREST LAW ENFORCEMENT AND EMERGENCY MANAGERS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. MJ
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348831, 5348832, 5348833.